We illustrate a case of persistent inappropriate sinus tachycardia after slow pathway atrio-ventricular (AV) nodal reentrant tachycardia cryoablation, and inadvertent fast pathway lesion with residual first-degree AV block in a 72-year-old man with a small Koch's triangle. At the end of the cryoprocedure, the patient presented with sinus tachycardia 100 b.p.m., while PR was 300 ms. An accelerated sinus rhythm and a PR prolongation persisted over time. The patient was successfully treated with ivabradine with no effect on atrioventricular node conduction.
Inappropriate sinus tachycardia (IST) after cryoablation for atrio-ventricular nodal reentrant tachycardia (AVNRT) has never been described. We illustrate a case of persistent ‘inappropriate’ sinus tachycardia after slow pathway AVNRT cryoablation, and inadvertent fast pathway lesion with residual first-degree AV block. This accelerated sinus rhythm (SR) was successfully treated with ivabradine.
A 72-year-old man, weighing 75 kg, underwent slow pathway cryoablation for drug-resistant AVNRT (slow–fast, cycle length 400 ms). A previous ineffective radiofrequency (RF) attempt, targeting a zone below and anterior to the coronary sinus (CS) ostium, was terminated because of high risk of AV block (the patient had a small Koch's triangle defined as the distance between the His and CS catheter <10 mm in the right anterior oblique view). There were no changes in heart rate and PR interval duration after the procedure. Cryoablation was successfully performed several months later, targeting a slow pathway potential near and anteriorly to CS ostium with an atrio/ventricular (A/V) amplitude ratio of 1. After cryoablation, there was no residual jump, AV nodal refractoriness and the Wenckebach cycle length increased, and AVNRT was non-inducible. At discharge, the patient was treated with atenolol 50 mg daily for hypertension and insulin for diabetes mellitus.
After an asymptomatic period of 3 years, the patient complained of palpitations and the ECG showed recurrent AVNRT (slow–fast, cycle length 470 ms). He underwent a second cryoablation procedure. Before ablation, heart rate was 60 b.p.m. and the PR interval was 180 ms. Cryoablation targeted a slow pathway potential slightly above CS ostium with an A/V ratio of 1, but the fast pathway was inadvertently damaged during the last cryoapplication, despite successful and uncomplicated cryomapping. At the beginning of the last cryoapplication, first-degree AV block with a PR interval of 300 ms occurred ( Figure 1 ), associated with complete retrograde block, and ablation was interrupted. After 30 min, there was no residual jump, AVNRT was non-inducible, and first-degree AV block persisted.
Subsequently, IST at 100 b.p.m. appeared ( Figure 2 ). Drugs that reduce heart rate by lowering AV node conduction were not used because of persistent first-degree AV block and atenolol was withdrawn. The PR interval shortened to 260 ms. At Day 45, the patient complained of palpitations and the ECG showed sinus tachycardia at 92 b.p.m. with unchanged PR duration. Ivabradine was introduced at 5 mg twice daily. The patient's symptoms disappeared, heart rate decreased to 75 b.p.m., and no changes in PR duration occurred. Four months later, therapy with ivabradine was interrupted in order to assess the course of the patient's heart rate. Subsequently, palpitations recurred and heart rate increased to 90 b.p.m. Ivabradine was then reintroduced and symptoms resolved. P-wave morphology did not change during follow-up.
This case report makes two interesting points. First, it describes the occurrence of IST in response to cryoablation of AVNRT, and secondly, it reports successful lowering of the heart rate by ivabradine in the presence of persistent first-degree AV block.
Inappropriate sinus tachycardia has been described as a distinct clinical entity or as a side effect after RF ablation in Koch's triangle for AVNRT. To our knowledge, IST after AVNRT cryoablation has never been reported. Following RF ablation of reentrant supraventricular tachycardia, IST may occur. Local parasympathetic denervation is a possible mechanism. In one series, IST following modification of the AV nodal area with RF occurred in 12 (10%) of 118 patients and persisted for <1 week in all but three patients. 1 In this series, IST was only observed after fast pathway ablation.
Previously, we described that all cases of inadvertent AV block occurring during cryoablation were transient, including first-degree AV block persisting at the end of the procedure. 2 In our series, AV node conduction fully recovered in all patients with first-degree AV block after hours or days after cryoablation. However, in this report, the patient had a small Koch's triangle and underwent three ablation procedures, which may explain why the fast pathway was damaged and why PR prolongation persisted over time. Beta-blocking agents and calcium channel antagonists are commonly used in treating IST. Nevertheless, in our patient, the PR interval after the last cryoapplication was very prolonged, discouraging the use of these drugs.
A relatively novel group of drugs that inhibit the If current in the sinus node pacemaker cells, the so-called specific bradycardic agents, are likely to play a significant role in the management of a wide range of cardiovascular disorders, including sinus tachyarrhythmias such as IST, postural orthostatic tachycardia syndrome, and sinus node reentry tachycardia. Ivabradine, one of these If current inhibitors, successfully controlled post-cryoablation IST in our patient and clearly demonstrated no effect on AV node conduction. Recently, Capulzini et al . 3 reported the case of successful use of ivabradine in a patient with IST after RF for AVNRT and accidental persistent fast pathway lesion.
This is the first case of IST after AVNRT cryoablation in a context of difficult anatomy in which slow and fast pathways were both damaged. Clinical control was achieved using a novel class of selective and specific If current inhibitor of the sinoatrial node, which resulted in heart rate reduction without any effect in the AV nodal conduction.
Conflict of interest: none declared.